From Raleigh, North Carolina, USA:
Three times in the past few weeks, my ten year old son has disconnected his insulin pump because he was angry with me. Today, I told him to put down a toy that he had been bopping his brother with and when he argued with me, I sent him upstairs. When I went upstairs 15 minutes later to talk with him, his insulin pump was on the bed and he angrily told me that he had disconnected the pump as soon as I sent him upstairs and his blood sugar is probably really high, in a "so-there" way. Each time, I have stayed calm and told him that he is the one who is going to suffer if he doesn't take care of himself, but clearly he thinks this is a good way to "get" me. Is this typical behavior and how should I handle it? Our endocrinologist does not have a counselor, so I don't know who to ask.
This is not typical behavior and can be very dangerous if he disconnects his pump for an extended period of time without your knowledge. Please contact your pediatrician and ask what counselors they recommend for children who engage in oppositional and defiant behaviors. While you are pursuing professional counseling, I would encourage you to consider two things. The first is to find a quiet time when everyone is in a good mood to ask your son why he chooses to let you know he's angry by disconnecting his pump, and what he thinks might happen to him. Discuss other ways for him to let you know he's angry that are appropriate, and praise him for using the more acceptable means of letting you know he's not happy when he uses them. The second is to seriously consider giving the pump a vacation and switching to injections so he is not in danger of DKA.
Additional comments from Dr. David Schwartz:I agree and would tend to play a bit of "hard-ball".
I believe the pump is a privilidge. Your son may not best understand that. But he is using it as a weapon. Rationalize all you want that "the only person he'll hurt is himself" but he feels he's got you in his sights!
I would discontinue the pump NOW and go directly back to injections. Using a multiple daily injection regimen with a long- acting insulin (such as Lantus) and then rapid-acting insulin for meals (such as you are probably doing with Humalog or NovoLog in the pump currently) could still be part of the plan.
This recourse takes committment from you, the adult caregivers.
Original posting 12 Apr 2006
Posted to Behavior
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.